[Skip to Content]
[Skip to Content Landing]
Other Articles
May 12, 1951

ACETYLSALICYLIC ACID INTOXICATION: A PROPOSED METHOD OF TREATMENT

Author Affiliations

Medical Corps, United States Navy; Washington, D. C.

From the Department of Medicine, Georgetown University Hospital and Georgetown University School of Medicine, Washington, D. C.

JAMA. 1951;146(2):105-106. doi:10.1001/jama.1951.03670020027008
Abstract

Fatalities resulting from acetylsalicylic acid (aspirin) intoxication are rare,1 but when sufficient amounts are taken the drug is an effective suicidal agent. The exact lethal dose is unknown, but death has followed doses of as little as 2 Gm.2 However, adults must ordinarily ingest 15 to 30 Gm. before a fatality will ensue. Salicylates inflict pathological lesions of an irreversible nature in the central nervous system, and treatment, in the absence of a specific antidote, depends on rapid removal from the body. Normally, the kidney is the chief route of excretion. When suicidal amounts are ingested, severe renal impairment may occur, and this complication or the presence of antecedent renal disease imposes formidable obstacles to treatment.3

REPORT OF A CASE  A 39 year old white man was first admitted, in coma, to another hospital at 6:45 p. m. It was learned from his wife that he had

×